Hail, Pima
- When
- July 14, 4:45 PM MST to 4:59 PM MST
- Where
- Pima County, 2.83 mi SSE of Vail Jct
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.990, -110.710
Three quarter inch hail was reported in the Vail and Corona De Tucson area.
A line of very intense thunderstorms moved from southeast to northwest through the Tucson Metro area. The storm was most intense from midtown Tucson extending to the northwest into portions of Marana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A line of very intense thunderstorms moved from southeast to northwest through the Tucson Metro area. The storm was most intense from midtown Tucson extending to the northwest into portions of Marana. Wind damage was extensive across the much of the Tucson Metro with an estimate of thousands of fallen trees, numerous power poles down, building damage to several buildings, widespread sign damage, roof damage and vehicle damage due to fallen trees. This event also resulted in 1 to 2.5 inches of rain and numerous swift water rescues.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 1:47 PM MST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Sun Jul 14 2024 .SYNOPSIS...Temperatures will fall back closer to seasonal averages as high pressure weakens and deeper moisture returns to the area. Thunderstorm coverage will ramp back up starting today and continuing into the work week. Damaging thunderstorm winds will continue to be a threat with some storms, along with heavy rain threats gradually increasing through the week. && .DISCUSSION...Deeper moisture has spread into the area, largely from the Gulf of CA as we see a direct push up through Sonora as well as a surge into the lower deserts. The 12Z KTWC sounding had precipitable water back up to 1.5 inches with marginal convective inhibition in the morning that will be easily overcome to tap into a marked increase in CAPE. Decent shear as well. Valley storms should be well supported with some organized strong outflows possible. Steering level flow is easterly, but propagation along outflows will also be a consideration. Orientation of outflow from the rim country should be more easterly, and could impact northern and northwestern areas, but doesn't suggest evening impacts for Tucson. Ensemble means keep the high meandering around from just east/northeast of us to nearly overhead during the coming week. On days where the high is northeast and east of us we'll continue to be vulnerable to strong organized outflow. On days where it's overhead, the relative mid level warming combined with a generally weaker flow will make for less organized shorter lived pulse storms. Today and Monday look favorable for stronger storms. The deeper moisture should remain in place, so localized flooding concerns will be an issue again through the week. We'll keep an eye on a slow moving easterly wave that is expected to meander gradually westward across north central Mexico this week, perhaps pushing just south of us around Thursday. Any potential tropical systems should remain well south of any regions that would influence our weather. Overall, typical late July weather. && .AVIATION...Valid through 16/00Z. SCT-BKN clouds at 8k-12k ft AGL thru 15/04Z and again aft 15/18Z, with diminishing cloud cover between 15/04Z and 15/18Z. ISOLD/SCT TSRA/SHRA thru 15/04Z, mainly south of KTUS from KFHU westward through Santa Cruz county and into central/western Pima county and also in the White Mountains. SCT TSRA/SHRA developing areawide again aft 15/19Z. MVFR conditions in TSRA, with mountain obscurations, vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC wind at most locations 12 knots or less favoring a SWLY thru NWLY direction during the afternoon/early evening hours and variable in direction at other times. The exception will be in the upper Gila River valley near KSAD where WLY/NWLY SFC wind will be 12-18 kts with gusts to 26 kts thru 15/04Z and again aft 15/18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture has moved back into southeast Arizona and typical mid July moisture levels are expected through the week. This will result in the daily cycle of mainly afternoon and evening showers and thunderstorms, with the potential for more widespread rainfall. The main threats will be strong, gusty and erratic outflow winds and heavy rainfall leading to localized flash flooding. Minimum relative humidity values will be 17-30 percent in most lower elevation locations and 30-45 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. The exception will be in the upper Gila River valley around Safford, where afternoon/early evening winds will be west-northwest at 15-20 mph and gusts to 25-30 mph through Wednesday. Wind direction will primarily be southwest through northwest into the middle of the week, with winds switching to an easterly direction Thursday and Friday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement
National Weather Service Tucson AZ
433 PM MST Sun Jul 14 2024
AZZ503-504-507-513-514-150030-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
433 PM MST Sun Jul 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PIMA AND WEST
CENTRAL COCHISE COUNTIES THROUGH 530 PM MST...
At 432 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Saguaro National Park East to
7 miles southeast of Corona De Tucson. Movement was west at 15 mph.
These storms are expected to push into the Tucson Metro Area between
5 and 6 PM MST.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, Tanque Verde, Vail, Corona De Tucson, South Tucson, Pascua
Pueblo Yaqui Reservation, East Sahuarita, San Xavier Community,
Sabino Canyon Recreation Area, Summit, Catalina Foothills, Tucson
International Airport, Saguaro National Park East, Rita Ranch,
Mescal, and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 257 and 297.
Interstate 19 between mile markers 37 and 63.
Route 83 between mile markers 39 and 58.
Route 86 between mile markers 169 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3241 11089 3185 11122 3174 11063 3218 11024
TIME...MOT...LOC 2332Z 105DEG 15KT 3216 11047 3185 11072
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CWRThe Tucson radar (KEMX), 13 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Three quarter inch hail was reported in the Vail and Corona De Tucson area.
A line of very intense thunderstorms moved from southeast to northwest through the Tucson Metro area. The storm was most intense from midtown Tucson extending to the northwest into portions of Marana. Wind damage was extensive across the much of the Tucson Metro with an estimate of thousands of fallen trees, numerous power poles down, building damage to several buildings, widespread sign damage, roof damage and vehicle damage due to fallen trees.
Heavy rain ranging from about 1 to 2.5 inches resulted in about 5 swift water rescues across the region.
A personal weather station reported a 66 mph wind gust near Corona De Tucson..
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182433, 1182434, 1182435, 1182432.